This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your antibiotic may also decrease your body's ability to make clots.
What might happen:
You may experience an increased chance for bleeding including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
Contact your doctor as soon as possible if you are taking these two medicines. Make sure that your doctor knows all of the medicines that you are taking.You should watch for any unusual bleeding or bruising. Your bleeding times may need to be monitored and the dose of your blood thinner adjusted, or you may need to be switched to a different antibiotic.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Custer GM, Briggs BR, Smith RE. Effect of cefamandole nafate on blood coagulation and platelet function. Antimicrob Agents Chemother 1979 Dec; 16(6):869-72.
2.Rymer W, Greenlaw CL. Hypoprothrombinemia associated with cefamandole. Drug Intell Clin Pharm 1980 Nov;14:780-3.
3.Fainstein V, Bodey GP, McCredie KB, Keating MJ, Estey EH, Bolivar R, Elting L. Coagulation abnormalities induced by beta-lactam antibiotics in cancer patients. J Infect Dis 1983 Oct;148(4):745-50.
4.Weitekamp MR, Aber RC. Prolonged bleeding times and bleeding diathesis associated with moxalactam administration. JAMA 1983 Jan 7;249(1):69-71.
5.Parker SW, Baxter J, Beam TR Jr. Cefoperazone-induced coagulopathy. Lancet 1984 May 5;1(8384):1016.
6.Cristiano P. Hypoprothrombinemia associated with cefoperazone treatment. Drug Intell Clin Pharm 1984 Apr;18(4):314-6.
7.Angaran DM, Dias VC, Arom KV, Northrup WF, Kersten TE, Lindsay WG, Nicoloff DM. The influence of prophylactic antibiotics on the warfarin anticoagulation response in the postoperative prosthetic cardiac valve patient. Cefamandole versus vancomycin. Ann Surg 1984 Jan;199(1):107-11.
8.Angaran DM, Dias VC, Arom KV, Northrup WF, Kersten TG, Lindsay WG, Nicoloff DM. The comparative influence of prophylactic antibiotics on the prothrombin response to warfarin in the postoperative prosthetic cardiac valve patient. Cefamandole, cefazolin, vancomycin. Ann Surg 1987 Aug; 206(2):155-61.
9.Reddy J, Bailey RR. Vitamin K deficiency developing in patients with renal failure treated with cephalosporin antibiotics. N Z Med J 1980 Nov 26; 92(672):378-9.
10.Bang NU, Tessler SS, Heidenreich RO, Marks CA, Mattler LE. Effects of moxalactam on blood coagulation and platelet function. Rev Infect Dis 1982 Nov-Dec;4 Suppl:S546-54.
11.Joehl RJ, Rasbach DA, Ballard JO, Weitekamp MR, Sattler FR. Moxalactam. Evaluation of clinical bleeding in patients with abdominal infection. Arch Surg 1983 Nov;118(11):1259-61.
12.Lipsky JJ. N-methyl-thio-tetrazole inhibition of the gamma carboxylation of glutamic acid: possible mechanism for antibiotic-associated hypoprothrombinaemia. Lancet 1983 Jul 23;2(8343):192-3.
13.Meisel S. Severe bleeding diathesis associated with moxalactam administration. Drug Intell Clin Pharm 1984 Sep;18(9):721-2.
14.Osborne JC. Hypoprothrombinemia and bleeding due to cefoperazone. Ann Intern Med 1985 May;102(5):721-2.
15.Shearer MJ, Bechtold H, Andrassy K, Koderisch J, McCarthy PT, Trenk D, Jahnchen E, Ritz E. Mechanism of cephalosporin-induced hypoprothrombinemia: relation to cephalosporin side chain, vitamin K metabolism, and vitamin K status. J Clin Pharmacol 1988 Jan;28(1):88-95.
16.Decroix MO, Zini R, Chaumeil JC, Tillement JP. Cefazolin serum protein binding and its inhibition by bilirubin, fatty acids and other drugs. Biochem Pharmacol 1988 Jul 15;37(14):2807-14.
17.Bechtold H, Lorenz J, Weilemann LS, Meinertz T, Trenk D, Andrassy K, Jahnchen E. Possible coumarin-like mechanism of action for cephalosporins. Klin Wochenschr 1984 Sep 17;62(18):885-6.